Iowa, 2018

Winter Storm in Iowa, April 18, 2018

April 18, 2018 · NWS FSD · 5 events in 5 counties and zones

A deep trough again progressed through the Rockies and evolved to a compact closed mid-level circulation drifting across eastern Nebraska and Iowa on April 18. Weak instability resulted in some scattered thunder with sleet and snow from the lower Missouri River valley through northwest Iowa.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A deep trough again progressed through the Rockies and evolved to a compact closed mid-level circulation drifting across eastern Nebraska and Iowa on April 18. Weak instability resulted in some scattered thunder with sleet and snow from the lower Missouri River valley through northwest Iowa. Marginally warmer temperatures aloft allowed for some light mixed precipitation early on April 18, but a quick transition to snow occurred in the pre-dawn hours, leaving behind between 5 and 10 inches snowfall across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 8:34 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 17, 8:34 PM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
934 PM CDT Tue Apr 17 2018

.UPDATE...
Issued at 918 PM CDT Tue Apr 17 2018

HRRR. RAP, NAMnest, and 00z NAM continue to trend further south
with the approaching shortwave trough. This is supported by the
present location of the trough seen on water vapor. Strong jet
streak and PV anomaly is digging across southwest Nebraska near
the Kansas border, on an eastward track this evening. With the
stronger forcing likewise tracking further south, remaining near
or south of the mid- Missouri valley, have adjusted precipitation
amounts lower in the highway 14 corridor of east central, while
the lower Brule area of south central SD have trended slightly
higher. While this has not altered expected snowfall amounts
significantly, it does bring Gregory county into the 2 to 4 inch
range, so have added them to the advisory. Beadle, Kingsbury,
Sanborn and Jerauld may struggle to reach 2 inches, but given that
they are already in the advisory, did not want to remove them at
this point.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 349 PM CDT Tue Apr 17 2018

Current surface analysis shows weak high pressure situated over
Minnesota. Aloft, an upper trough is moving rapidly eastward into
western plains. Another round of snowfall is taking aim across the
area. The upper trough will move into central Nebraska overnight,
before closing off and heading into Iowa on Wednesday. Strong jet
streak of over 100 knots is noted tonight rounding the base of the
upper low near the Nebraska/Kansas border, with a subtle streak
extending northward up the MO River valley of NE/IA. Lift becomes
quite strong with low level moisture increasing rapidly from west to
east tonight. That said, it will take a while for southwest MN to
saturate up so slowed down measurable pops in that area. Between 06Z
and 12Z, very high pops continue to be warranted as they progress
eastward with the deep layer saturation. There is dendricity in the
3-5km layer, and lift is quite strong in this layer between -10 and
-20C. Isentropic lift is strong in the 285-295K layer. Furthermore,
some instability exists in the mid layers late tonight and very
early Wednesday in the Sioux City and Storm Lake areas evidenced by
elevated cape values.

For the details, the models are fairly close with the timing of the
dynamics, moisture, and overall QPF values. The mid level QG forcing
moves squarely over the CWA. There may be a little wintry mix for
locations in extreme northeast NE, extending eastward to Sioux City
and Storm Lake initially overnight tonight before the mid layers
saturate up. But overall the models are under doing the ice
probability function and not introducing snow fast enough as the
profile becomes so deeply saturated. Worried about a bit of a
convective snow burst especially around Storm Lake. Will have to
watch this location for any sort of headline upgrades, because if
they do go convective late tonight or early Wednesday, snow rates
could be an inch an hour for a few hours. This will push Storm
Lake's snow amount over 6 inches. Conversely due to the track of the
system and the main frontal forcing over our southern zones, our
northern and western zones may receive less snowfall then originally
forecast at about 2 inches, perhaps a bit more. Overall elsewhere, 3
to 5 inches of snow looks like a pretty good bet blending the QPF
off of the various cams, and lowering the snow ratio from what
superblend was giving us. Unlike last weekend, fortunately this will
not be an overly wind driven event. But did increase wind speeds
generally from about I 29 and eastward due to the amount of wind at
925mb and gradient expected. So therefore preferred winds in the
breezy category. Most of the visibility reduction in this event will
be due to falling snow and not blowing snow.

Snow streaks are possible Wednesday afternoon west of I 29 due to
cold air aloft and a cyclonic flow. Further east, high pops will
diminish in the evening east of I 29 as the system moves out of the
area. Concerning temperatures, needless to say they will continue to
be immensely below normal for the daytime high on Wednesday, with
readings only in the 30s to around 40 degrees.

.LONG TERM...(Thursday through Tuesday)
Issued at 349 PM CDT Tue Apr 17 2018

On Thursday and Friday, another upper level low will move into the
southwest United States, with our area dominated by an upper ridge
of high pressure. Sprawling surface high pressure will nudge ever so
slowly eastward, setting up shop over the MS valley and Great Lakes
area on Friday and Saturday. This is important as this high will
usher in a low level fetch of dry air from the east, limiting our
pops as the upper low moves closer on Friday and Friday night. Then
on the weekend, the closed upper low tracks too far south to impact
our weather this weekend. Further out on Monday night and Tuesday,
small pops are warranted with a frontal passage coming down from the
north.

In terms of temperatures, Thursday and Friday will continue to be
well above normal, followed by temperatures closer to normal this
weekend. Warmed up highs on Sunday west of I 29 given the 925-900mb
temperature structure over superblend values. Early next week,
temperatures will be a bit cooler on Tuesday when compared to
Monday as the next frontal passage dips southward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue Apr 17 2018

Ceilings will begin lowering late this evening, with light rain
or a wintry mix arriving in south central and Missouri Valley
around midnight. The rain or wintry mix will quickly change to
entirely snow in the early morning hours as it spreads eastward.
Expect widespread MVFR and IFR conditions, with brief LIFR in the
heavier snow bands. Winds will not be extreme, but should average
around 10 to 25 KT during snowfall. Visibility will begin
improving after 15z, but low stratus persists through the TAF
period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 1 AM to 4 PM CDT Wednesday for
     SDZ038-039-053>055-060>062-066-067-070-071.

     Winter Weather Advisory from 1 AM to 1 PM CDT Wednesday for
     SDZ050-052-057>059-063>065-068-069.

     Winter Weather Advisory from 4 AM to 7 PM CDT Wednesday for
     SDZ040-056.

MN...Winter Weather Advisory from 4 AM to 7 PM CDT Wednesday for
     MNZ071-072-080-081-089-090-097-098.

IA...Winter Weather Advisory from 1 AM to 4 PM CDT Wednesday for
     IAZ001-012-020>022-031-032.

     Winter Weather Advisory from 4 AM to 7 PM CDT Wednesday for
     IAZ002-003-013-014.

NE...Winter Weather Advisory from 1 AM to 4 PM CDT Wednesday for
     NEZ014.

     Winter Weather Advisory from 1 AM to 1 PM CDT Wednesday for
     NEZ013.

&&

UPDATE...
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...
Hazardous weather outlook, Apr 17, 3:21 AM CST, 22 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
421 AM CDT Tue Apr 17 2018

IAZ001-012-020-021-031-032-MNZ071-072-097-098-NEZ013-014-
SDZ038>040-052>056-058>062-065>067-069>071-180930-
Lyon IA-Sioux-Plymouth-Cherokee-Woodbury-Ida-Lincoln MN-Lyon MN-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Lincoln SD-Yankton-Clay SD-Union-
421 AM CDT Tue Apr 17 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Fog will be possible through mid morning, areas of locally dense
fog may be possible near the Buffalo Ridge areas of eastern South
Dakota and Southwest Minnesota.

A light wintry mix of snow, sleet or freezing rain will arrive
after midnight tonight, with a quick transition to snow expected
before the pre-dawn hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate snow will move through the outlook area during the
morning commute, ending during the early afternoon hours. Total
accumulations of 2 to 5 inches of snow will be possible, with very
minimal accumulations of sleet and ice.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ002-003-013-014-022-MNZ080-081-089-090-180930-
Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Murray-Cottonwood-
Nobles-Jackson-
421 AM CDT Tue Apr 17 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Fog will be possible through mid morning, areas of locally dense
fog may be possible near the Buffalo Ridge areas of eastern South
Dakota and Southwest Minnesota.

A light wintry mix of snow, sleet or freezing rain will arrive
after 3am tonight, with a quick transition to snow expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate snow will move through the outlook area during the
morning commute, ending during the afternoon hours. Total
accumulations of 3 to 6 inches of snow an isolated 7 inch reports
will be possible. Sleet and freezing rain accumulations will be
minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ050-057-063-064-068-180930-
Gregory-Brule-Charles Mix-Douglas-Bon Homme-
421 AM CDT Tue Apr 17 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.

.DAY ONE...Today and Tonight

A light wintry mix of snow, sleet or freezing rain will arrive by
midnight tonight, with a quick transition to snow expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate snow will move through the outlook area during the
morning commute, ending by mid morning. Total accumulations of 1
to 3 inches of snow will be possible. Sleet and freezing rain
accumulations will be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Buena Vista

When
April 18, 1:35 AM CST to 2:00 PM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Mixed precipitation started in the early morning hours, but changed rapidly to snow after 0400CST. Visibility dropped to a quarter mile or less at times between 0530-0930CST.|Snowfall totalled 6.5 inches 4 miles east of Sioux Rapids and 5.5 inches at Storm Lake.

Winter Storm, Cherokee

When
April 18, 1:55 AM CST to 2:35 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snow developed after 0200CST, becoming widespread as visibility dropped to a quarter mile or less at times between 0545-0755CST. Snowfall totalled 7.0 inches at Cherokee and 4 miles north of Cleghorn.

Winter Storm, Clay

When
April 18, 3:30 AM CST to 6:15 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snow developed after 0500CST, becoming widespread as visibility dropped to a half mile or less at times between 0600-1130CST. Snowfall totalled 7.2 inches at Spencer.

Winter Storm, Sioux

When
April 18, 3:30 AM CST to 1:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snow developed after 0300CST, becoming widespread as visibility dropped to a half mile or less at times between 0600-0915CST. Snowfall totaled 7.5 inches near Sioux Center and 7.0 inches at Hawarden.

Winter Storm, Dickinson

When
April 18, 4:30 AM CST to 6:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snow developed after 0500CST, becoming widespread as visibility dropped to a half mile or less at times between 0600-1100CST. Snowfall totaled 6.3 inches at Spencer.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754087, 754102, 754119, 754175, 754128.